Indiana, 2008

Flooding in Indiana, March 3 to 31, 2008

March 3 to 31, 2008 · NWS IND · 22 events in 16 counties and zones

Flooding occurred across central Indiana due to heavy rain and snow melt. A few observers in south central and southeast Indiana received more than a foot of snow and a foot of rain during March.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$272,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Flooding occurred across central Indiana due to heavy rain and snow melt. A few observers in south central and southeast Indiana received more than a foot of snow and a foot of rain during March. During March the focus for the heavy rain and snow events shifted from northern Indiana to southern Indiana. Rain of one to three inches fell on the 3rd and 4th. The heaviest rain fell in southern Indiana. As the lowland flooding was beginning to subside, a large March snow storm struck portions of Indiana, Kentucky, and all of Ohio on the 7th and 8th. Snow of one to nearly fifteen inches fell in Indiana south and east of Indianapolis. There was a sharp gradient with the heaviest snow. While the Indianapolis airport measured slightly over an inch of snow, the Columbus area received over nine inches. The snow began to melt on the 9th and was completely gone by the 13th. The melting snow in southeast and south central Indiana caused a slight rise on the East Fork White River and kept the river high.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 3, 6:25 AM EST, 35 minutes earlier.

Area forecast discussion, Mar 3, 6:25 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
625 AM EST MON MAR 3 2008

.DISCUSSION...

AVIATION...FOR THE 12Z TAFS

FCST PERIOD WILL BEGIN WITH VFR. BUT AS FRONT AND ASSOCIATED RAIN
MOVES IN IFR CIGS AND VSBYS SHOULD BOTH DEVELOP FROM WEST FROM
13Z-17Z. IFR WILL LIKELY CONTINUE FOR REST OF PERIOD AS LOW PRESSURE
SYSTEM MOVING UP FROM SOUTH CAUSES FRONT AND ASSOCIATED RAIN TO
STALL OVER AREA. FROM 00Z TO 06Z TONIGHT FALLING TEMPERATURES WILL
CAUSE ZR AND SN TO DEVELOP AT HUF...IND...AND LAF SITES.

BEFORE FRONT ARRIVES EXPECT SOUTH WINDS AT 15-25 KTS WITH GUSTS TO
30 KNOTS. AFTER FROPA WINDS MOSTLY NORTH 15-20 KTS GUSTING TO 25 KTS.

&&

PUBLIC...FORECAST FOCUS IS ON UPCOMING SYSTEM ON MON/TUES.

HEAVY RAIN TODAY/TONIGHT...WINTRY MIX INCLUDING FREEZING RAIN
POTENTIAL TONIGHT/TUES...

STORM IN QUESTION WAS SPINNING ACROSS NM THIS MORNING. IT APPEARS
SOMEWHAT SLOWER THAN THE 00Z ETA/GFS FCSTS SINCE IT JUST NOW AT 08Z
APPEARS TO BE MOVING SSE. SUBTLE INITIAL WAVE WAS LOCATED ACROSS OK
WHERE PRECIP SHIELD WAS INCREASING RAPIDLY. A WEAK SFC WAVE WAS
LOCATED ALONG THE COLD FRONT ACROSS MO. THE COLD FRONT WAS MOVING
INTO WESTERN IL WHERE AIR TEMPS FALL FROM THE 50S TO THE MID 30S.
FREEZING RAIN/MIXED PRECIP WAS OCCURRING ACROSS IA/NORTHERN MO.

AIR TEMPS REMAIN VERY MILD ACROSS IN THIS AM. EXPECT ANOTHER WARM
DAY AT LEAST THROUGH MIDDAY BEFORE RAIN AND THE COLD FRONT MOVE INTO
THE AREA.

ONLY SUBTLE DIFFERENCES EXIST IN THE HANDLING OF THE MAIN SFC/UPPER
FEATURES BETWEEN THE GFS/ETA. ECMWF ALSO AGREES IN GENERAL WITH THE
TIMING AND LOCATION OF THE 500MB LOW TRACK AND SFC LOW TRACK. WILL
USE A BLEND OF THE MODELS WITH A PREFERENCE FOR THE ECMWF QPF.

TODAY...AS MENTIONED WARM TEMPS WILL PERSIST THROUGH 18Z WITH THE
FRONT FCST TO MOVE THROUGH LAF AROUND 18Z AND IND AROUND 21Z. RAIN
WILL DEVELOP AND CATEGORICAL PRECIP CHCS LOOK GOOD BY
AFTERNOON/EVENING. WINDS THIS MORNING INTO MIDDAY WILL ALSO GUST TO
40 MPH AT TIMES GIVEN WINDS WITHIN THE MIXING LAYER THIS AM.

TONIGHT...STRONG 850MB FRONTOGENESIS PERSISTS ACROSS THE SOUTHEAST
HALF OF THE CWA WHILE FORCING WEAKENS ACROSS THE NW. THIS SUGGESTS
THAT THE HEAVIEST PRECIP WILL OCCUR ACROSS THE SE OVERNIGHT WHERE 1
TO 3 INCHES OF RAIN MAY FALL. THICKNESSES SHOW A MIX ACROSS THE NW
HALF IS POSSIBLE AFTER MIDNIGHT. SOUNDINGS SHOW THE SAME FROM
HUF/IND TO MIE AND LAF WHERE A MIX OF SLEET/RAIN/FREEZING RAIN
APPEARS POSSIBLE. FCST SFC AIR TEMPS FROM GUIDANCE AND SOUNDINGS
SHOW TEMPS FALLING TO NEAR OR JUST BELOW FREEZING FROM I-70 NORTH
OVERNIGHT. NOT OVERLY IMPRESSED WITH FREEZING RAIN SET UP SINCE THE
PRECIP SHIELD WILL BE MOVING SE TONIGHT AS THE COLD AIR MOVES INTO
THE AREA. HOWEVER GIVEN SOUNDINGS/THICKNESSES AND QPF AMOUNTS IT
APPEARS THAT THE POTENTIAL EXISTS FOR UP TO AROUND ONE QUARTER INCH
OF ICE COULD OCCUR IF ENOUGH COLD AIR ARRIVES BEFORE THE HEAVIEST
PRECIP ENDS OVERNIGHT. WILL ISSUE A WATCH FOR THIS POTENTIAL TONIGHT
THROUGH EARLY TUES.

TUES...UPPER SYSTEM WILL MOVE ACROSS THE AREA WITH CONTINUED WARMING
ALOFT EXPECTED THROUGH MIDDAY BEFORE THE SYSTEM MOVES EAST/NE AND
COLDER AIR WORKS IN TO CHANCE THE RAIN/FREEZING PRECIP TO SNOW. ANY
FREEZING RAIN SHOULD END BY MIDDAY AS AIR TEMPS WILL RISE TO ABOVE
FREEZING ALL AREAS SO THIS WILL ALSO WORK TO LIMIT ICE ACCUMS AND
MITIGATE IMPACTS. ANY SNOW ACCUMS SHOULD BE IN THE 1 TO 3 INCH RANGE
AND MAINLY ACROSS THE WESTERN COUNTIES NEAR THE IL BORDER. WOULD
EXPECT ANY SNOW IN THE INDY METRO AREA TO BE LESS THAN ONE INCH.

TUES NIGHT AND BEYOND...NO CHANGES PLANNED AT THIS TIME WITH ANOTHER
CHC FOR RAIN/SNOW THURS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA 18Z MONDAY
TO 18Z TUESDAY. WINTER STORM WATCH FOR FREEZING RAIN POTENTIAL 03Z
TONIGHT THROUGH 18Z TUES FOR AREAS NORTH OF I-70.

&&

AVIATION...JK
PUBLIC...CO
Hazardous weather outlook, Mar 3, 5:32 AM EST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
532 AM EST MON MAR 3 2008

INZ021-028>031-035>049-051>055-041045-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-
532 AM EST MON MAR 3 2008

...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH
TUESDAY AFTERNOON...
...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

RAIN AND ISOLATED THUNDERSTORMS WILL DEVELOP TODAY. LOCALLY HEAVY
RAINS WILL BE POSSIBLE TODAY INTO TONIGHT. BY THIS EVENING...MUCH
COLDER AIR WILL CAUSE TEMPERATURES TO FALL TO NEAR FREEZING. THE
RAIN MAY CHANGE TO FREEZING RAIN TONIGHT. SOME ICE ACCUMULATION WILL
BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A MIXTURE OF FREEZING RAIN AND SLEET WILL GRADUALLY CHANGE TO RAIN
AND SNOW BY TUESDAY AFTERNOON. THE THREAT FOR A WINTRY MIX OF
PRECIPITATION WILL LINGER INTO TUESDAY NIGHT.

THERE IS ANOTHER CHANCE FOR RAIN OR SNOW THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER RAINFALL REPORTS AND
FLOODING REPORTS ARE ENCOURAGED. IN ADDITION...ANY REPORTS OF
FREEZING PRECIPITATION ARE ALSO ENCOURAGED TONIGHT AND TUESDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ056-057-060>065-067>072-041045-
SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
532 AM EST MON MAR 3 2008

...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH
TUESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

RAIN AND ISOLATED THUNDERSTORMS WILL DEVELOP TODAY. THE RAIN MAY
BE HEAVY AT TIMES THIS AFTERNOON INTO TONIGHT. AMOUNTS OF 1 TO 2
INCHES WILL BE COMMON WITH LOCALLY HEAVIER AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE RAIN WILL BECOME A MIXTURE OF RAIN AND SNOW BY TUESDAY
AFTERNOON AND TUESDAY NIGHT. LITTLE OR NO SNOW ACCUMULATION IS
EXPECTED AT THIS TIME.

THERE IS A CHANCE FOR RAIN OR SNOW THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER RAINFALL REPORTS AND
FLOODING REPORTS ARE ENCOURAGED. IN ADDITION...ANY REPORTS OF
FREEZING PRECIPITATION ARE ALSO ENCOURAGED TONIGHT AND TUESDAY.
&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 flood. Local standard time, as filed.

Flood, Fountain

When
March 3, 7:00 AM EST to March 27, 12:46 AM EST
Where
Fountain County, 2.76 mi NNW of Covington to 2.14 mi NW of Covington
Cause
Heavy Rain / Snow Melt
Property damage
$15,000
Reported by
Other Federal Agency
Coordinates
40.164, -87.427

Flooding occurred along the Wabash River in Fountain County, including near Covington, due to heavy rain and snow melt.

Flood, Warren

When
March 3, 7:00 AM EST to March 27, 12:46 AM EST
Where
Warren County, 2.27 mi ENE of Foster to 1.14 mi E of Foster
Cause
Heavy Rain / Snow Melt
Property damage
$15,000
Reported by
Other Federal Agency
Coordinates
40.158, -87.428

Flooding occurred along the Wabash River in eastern Warren County due to heavy rain and snow melt.

Flood, Jackson

When
March 3, 7:00 AM EST to March 31, 11:59 PM EST
Where
Jackson County, Sparksville to 0.53 mi SW of Sparksville
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Other Federal Agency
Coordinates
38.780, -86.230

Flooding occurred along the East Fork White River in Jackson County, including near Sparksville, due to heavy rain and snow melt. Flooding continued until April 17th at 07:00.

Flood, Tippecanoe

When
March 3, 11:00 AM EST to March 18, 2:54 AM EST
Where
Tippecanoe County, 2.06 mi NNE of West Lafayette to 0.26 mi NNE of Welborn Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$15,000
Reported by
Other Federal Agency
Coordinates
40.479, -86.890

Flooding occurred along the Wabash River in Tippecanoe County, including near Lafayette, due to heavy rain and snow melt.

Flood, Parke

When
March 3, 11:51 AM EST to March 31, 11:59 PM EST
Where
Parke County, Montezuma to 0.93 mi S of Montezuma
Cause
Heavy Rain / Snow Melt
Property damage
$15,000
Reported by
Other Federal Agency
Coordinates
39.800, -87.370

Flooding occurred along the Wabash River in Parke County, including near Montezuma, due to heavy rain and snow melt. Flooding continued into April until the morning of April 9th at 00:30.

Flood, Vermillion

When
March 3, 11:51 AM EST to March 31, 11:59 PM EST
Where
Vermillion County, 0.4 mi WNW of Alta to 0.85 mi ENE of Alta
Cause
Heavy Rain / Snow Melt
Property damage
$15,000
Reported by
Other Federal Agency
Coordinates
39.773, -87.386

Flooding occurred along the Wabash River in eastern Vermillion County due to heavy rain and snow melt. Flooding continued until April 9th at 00:30.

Flood, Sullivan

When
March 4, 12:30 AM EST to March 31, 11:59 PM EST
Where
Sullivan County, Riverton to 1.01 mi SSW of Riverton
Cause
Heavy Rain / Snow Melt
Property damage
$15,000
Reported by
Other Federal Agency
Coordinates
39.020, -87.580

Flooding occurred along the Wabash River in Sullivan County, including near Riverton, due to heavy rain and snow melt. Flooding continued until April 19th at 04:30.

Flood, Vigo

When
March 4, 1:30 AM EST to March 31, 11:59 PM EST
Where
Vigo County, Terre Haute to 1.15 mi NW of Southwood
Cause
Heavy Rain / Snow Melt
Property damage
$15,000
Reported by
Other Federal Agency
Coordinates
39.470, -87.400

Flooding occurred along the Wabash River in Vigo County, including near Terre Haute, due to heavy rain and snow melt. Flooding continued until April 9th at 05:10.

Flood, Jackson

When
March 4, 6:00 AM EST to March 31, 11:59 PM EST
Where
Jackson County, 3.86 mi SSE of Medora to 3.87 mi SE of Medora
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Other Federal Agency
Coordinates
38.775, -86.156

Flooding occurred along the Muscatatuck River in Jackson County, including near Wheeler Hollow, due to heavy rain and snow melt. Flooding continued until April 17th at 16:33.

Flood, Greene

When
March 4, 10:00 AM EST to March 10, 10:26 PM EST
Where
Greene County, Elliston to 0.6 mi SSW of Elliston
Cause
Heavy Rain / Snow Melt
Property damage
$11,000
Reported by
Other Federal Agency
Coordinates
39.030, -86.970

Flooding occurred along the White River in Greene County, including near Elliston, due to heavy rain and snow melt.

Flood, Shelby

When
March 4, 11:00 AM EST to March 6, 2:35 PM EST
Where
Shelby County, 1.04 mi NW of Shelbyville to 0.56 mi NNE of Shelbyville
Cause
Heavy Rain / Snow Melt
Property damage
$15,000
Reported by
Other Federal Agency
Coordinates
39.530, -85.795

Flooding occurred along the Big Blue River in Shelby County, including in Shelbyville, due to heavy rain and snow melt.

Flood, Knox

When
March 4, 11:30 AM EST to March 17, 5:00 AM EST
Where
Knox County, 5.27 mi ESE of Willis to 4.58 mi ESE of Willis
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Other Federal Agency
Coordinates
38.533, -87.265

Flooding occurred along the White River in southeastern Knox County due to heavy rain and snow melt.

Flood, Morgan

When
March 4, 11:30 AM EST to March 7, 4:45 AM EST
Where
Morgan County, 1.97 mi WSW of Centerton to 1.82 mi SE of Beech Grove
Cause
Heavy Rain / Snow Melt
Property damage
$15,000
Reported by
Other Federal Agency
Coordinates
39.505, -86.411

Flooding occurred along the White River in Morgan County, including near Centerton, due to heavy rain and snow melt.

Flood, Greene

When
March 4, 12:30 PM EST to March 10, 10:19 PM EST
Where
Greene County, Newberry to 0.98 mi ENE of Newberry
Cause
Heavy Rain / Snow Melt
Property damage
$11,000
Reported by
Other Federal Agency
Coordinates
38.920, -87.020

Flooding occurred along the White River in Greene County, including near Newberry, due to heavy rain and snow melt.

Flood, Jackson

When
March 4, 12:30 PM EST to March 9, 2:54 PM EST
Where
Jackson County, 0.22 mi ESE of Rockford to 1.25 mi NW of Rockford
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Other Federal Agency
Coordinates
38.979, -85.896

Flooding occurred along the East Fork White River in Jackson County, including near Rockford and Seymour, due to heavy rain and snow melt.

Flood, Johnson

When
March 4, 3:30 PM EST to March 6, 8:56 PM EST
Where
Johnson County, 2.18 mi NW of Edinburg to 1.86 mi NW of Edinburg
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
39.371, -86.000

Flooding occurred along Sugar Creek in Johnson County, including near Edinburgh, due to heavy rain and snow melt.

Flood, Owen

When
March 4, 6:30 PM EST to March 9, 8:02 AM EST
Where
Owen County, 0.96 mi ENE of Spencer to 0.09 mi E of Spencer
Cause
Heavy Rain / Snow Melt
Property damage
$15,000
Reported by
Other Federal Agency
Coordinates
39.284, -86.753

Flooding occurred along the White River in Owen County, including near Spencer, due to heavy rain and snow melt.

Flood, Daviess

When
March 4, 10:00 PM EST to March 12, 7:41 AM EST
Where
Daviess County, 5.35 mi WNW of Plainville to 5.51 mi WNW of Plainville
Cause
Heavy Rain / Snow Melt
Property damage
$15,000
Reported by
Other Federal Agency
Coordinates
38.822, -87.245

Flooding occurred along the White River in western Daviess County due to heavy rain and snow melt.

Flood, Knox

When
March 4, 10:00 PM EST to March 12, 7:41 AM EST
Where
Knox County, Edwardsport to 2.21 mi E of Edwardsport
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Other Federal Agency
Coordinates
38.820, -87.250

Flooding occurred along the White River in Knox County, including near Edwardsport, due to heavy rain and snow melt.

Flood, Knox

When
March 5, 6:00 AM EST to March 17, 7:44 AM EST
Where
Knox County, 3.31 mi WSW of Decker to 2.19 mi SW of Decker
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Other Federal Agency
Coordinates
38.495, -87.572

Flooding occurred along the White River in southern Knox County due to heavy rain and snow melt.

Flood, Bartholomew

When
March 5, 1:30 PM EST to March 7, 3:42 AM EST
Where
Bartholomew County, 1.53 mi NNW of Garden City to 0.45 mi NW of Garden City
Cause
Heavy Rain / Snow Melt
Property damage
$15,000
Reported by
Other Federal Agency
Coordinates
39.202, -85.937

Flooding occurred along the East Fork White River in Bartholomew County, including near Columbus, due to heavy rain and snow melt.

Flood, Knox

When
March 5, 1:30 PM EST to March 17, 7:10 PM EST
Where
Knox County, 1.03 mi NNW of Orrville to 2.11 mi NW of Orrville
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Other Federal Agency
Coordinates
38.484, -87.687

Flooding occurred along the Wabash River in southwestern Knox County due to heavy rain and snow melt.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81649, 81651, 84824, 81647, 81652, 81654, 84248, 81655, 84309, 81658, 82949, 81664, 82925, 81659, 82972, 84305, 81657, 81660, 81662, 81666, 82963, 84261.